Alert archive / North Carolina / Heat Advisories in 2021

Heat Advisory 4, NWS Raleigh, NC

August 12, 202118 counties in North Carolina

NWS Raleigh, NC issued this heat advisory at Aug 12, 2021, 3:30 PM EDT for 18 counties in North Carolina. It took effect at Aug 13, 2021, 12:00 PM EDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Aug 12, 2021, 3:30 PM EDT (19:30 UTC)
In effect from
Aug 13, 2021, 12:00 PM EDT
Expired
Aug 13, 2021, 7:00 PM EDT
In force
7 hr
Issued by
NWS Raleigh, NC

Counties Chatham County, NC, Cumberland County, NC, Durham County, NC, Edgecombe County, NC, Franklin County, NC, Granville County, NC, Halifax County, NC, Harnett County, NC, Hoke County, NC, Johnston County, NC, Lee County, NC, Nash County, NC, Sampson County, NC, Vance County, NC, Wake County, NC, Warren County, NC, Wayne County, NC, Wilson County, NC

The radar

The Raleigh/Durham radar (KRAX), 9 km from the middle of the area, began a volume at 19:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.5 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2021-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1015 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2021-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -42 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1015 J/kg
Mixed-layer CIN
-92 J/kg
Mixed-layer LCL
1048 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
-42 m²/s²
0-3 km storm-relative helicity
-15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

129 
WWUS72 KRAH 121930
NPWRAH

URGENT - WEATHER MESSAGE
National Weather Service Raleigh NC
330 PM EDT Thu Aug 12 2021

NCZ011-025>028-041>043-077-078-088-089-130930-
/O.NEW.KRAH.HT.Y.0004.210813T1600Z-210813T2300Z/
/O.CON.KRAH.HT.Y.0003.000000T0000Z-210812T2300Z/
Halifax-Durham-Franklin-Nash-Edgecombe-Wake-Johnston-Wilson-
Harnett-Wayne-Cumberland-Sampson-
Including the cities of Roanoke Rapids, Enfield, Scotland Neck, 
Durham, Rougemont, Louisburg, Franklinton, Nashville, 
Spring Hope, Rocky Mount, Tarboro, Princeville, Raleigh, Cary, 
Apex, Wake Forest, Knightdale, Smithfield, Selma, Clayton, 
Wilson, Lillington, Angier, Buies Creek, Erwin, Dunn, Goldsboro, 
Fayetteville, Spring Lake, Hope Mills, Clinton, and Roseboro
330 PM EDT Thu Aug 12 2021

...HEAT ADVISORY REMAINS IN EFFECT UNTIL 7 PM EDT THIS EVENING...
...HEAT ADVISORY IN EFFECT FROM NOON TO 7 PM EDT FRIDAY...

* WHAT...Maximum heat index values of 105 to 108.

* WHERE...The Coastal Plain, eastern Sandhills, and a portion of
  the northeast Piedmont of central North Carolina.

* WHEN...For the first Heat Advisory, until 7 PM EDT this 
  evening. For the second Heat Advisory, from noon to 7 PM EDT 
  Friday.

* IMPACTS...Hot temperatures and high humidity may cause heat
  illnesses.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$

NCZ010-130930-
/O.NEW.KRAH.HT.Y.0004.210813T1600Z-210813T2300Z/
Warren-
Including the cities of Warrenton and Norlina
330 PM EDT Thu Aug 12 2021

...HEAT ADVISORY IN EFFECT FROM NOON TO 7 PM EDT FRIDAY...

* WHAT...Maximum heat index values of 105 to 108.

* WHERE...Warren County.

* WHEN...From noon to 7 PM EDT Friday.

* IMPACTS...Hot temperatures and high humidity may cause heat
  illnesses to occur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$
3 follow-up statements
371 
WWUS72 KRAH 122302
NPWRAH

URGENT - WEATHER MESSAGE
National Weather Service Raleigh NC
702 PM EDT Thu Aug 12 2021

NCZ011-025>028-041>043-077-078-088-089-130715-
/O.EXP.KRAH.HT.Y.0003.000000T0000Z-210812T2300Z/
/O.CON.KRAH.HT.Y.0004.210813T1600Z-210813T2300Z/
Halifax-Durham-Franklin-Nash-Edgecombe-Wake-Johnston-Wilson-
Harnett-Wayne-Cumberland-Sampson-
Including the cities of Roanoke Rapids, Enfield, Scotland Neck, 
Durham, Rougemont, Louisburg, Franklinton, Nashville, 
Spring Hope, Rocky Mount, Tarboro, Princeville, Raleigh, Cary, 
Apex, Wake Forest, Knightdale, Smithfield, Selma, Clayton, 
Wilson, Lillington, Angier, Buies Creek, Erwin, Dunn, Goldsboro, 
Fayetteville, Spring Lake, Hope Mills, Clinton, and Roseboro
702 PM EDT Thu Aug 12 2021

...HEAT ADVISORY REMAINS IN EFFECT FROM NOON TO 7 PM EDT FRIDAY...
...HEAT ADVISORY HAS EXPIRED...

* WHAT...Heat index values up to 105 expected.

* WHERE...The Coastal Plain, eastern Sandhills, and a portion of 
  the northeast Piedmont of central North Carolina.

* WHEN...For the first Heat Advisory, until 7 PM EDT this 
  evening. For the second Heat Advisory, from noon to 7 PM EDT 
  Friday.

* IMPACTS...Hot temperatures and high humidity may cause heat 
  illnesses to occur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$

NCZ010-130715-
/O.CON.KRAH.HT.Y.0004.210813T1600Z-210813T2300Z/
Warren-
Including the cities of Warrenton and Norlina
702 PM EDT Thu Aug 12 2021

...HEAT ADVISORY REMAINS IN EFFECT FROM NOON TO 7 PM EDT FRIDAY...

* WHAT...Maximum heat index values of 105 to 108.

* WHERE...Warren County.

* WHEN...From noon to 7 PM EDT Friday.

* IMPACTS...Hot temperatures and high humidity may cause heat 
  illnesses to occur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$
910 
WWUS72 KRAH 130747
NPWRAH

URGENT - WEATHER MESSAGE
National Weather Service Raleigh NC
347 AM EDT Fri Aug 13 2021

NCZ008-009-040-076-086-132300-
/O.EXA.KRAH.HT.Y.0004.210813T1600Z-210813T2300Z/
Granville-Vance-Chatham-Lee-Hoke-
Including the cities of Oxford, Creedmoor, Henderson, Kittrell, 
Siler City, Pittsboro, Sanford, and Raeford
347 AM EDT Fri Aug 13 2021

...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 7 PM EDT THIS
EVENING...

* WHAT...Heat index values up to 105 expected.

* WHERE...Granville, Vance, Chatham, Lee and Hoke Counties.

* WHEN...From noon to 7 PM EDT Friday.

* IMPACTS...Hot temperatures and high humidity may cause heat
  illnesses.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$

NCZ010-011-025>028-041>043-077-078-088-089-132300-
/O.CON.KRAH.HT.Y.0004.210813T1600Z-210813T2300Z/
Warren-Halifax-Durham-Franklin-Nash-Edgecombe-Wake-Johnston-
Wilson-Harnett-Wayne-Cumberland-Sampson-
Including the cities of Warrenton, Norlina, Roanoke Rapids, 
Enfield, Scotland Neck, Durham, Rougemont, Louisburg, 
Franklinton, Nashville, Spring Hope, Rocky Mount, Tarboro, 
Princeville, Raleigh, Cary, Apex, Wake Forest, Knightdale, 
Smithfield, Selma, Clayton, Wilson, Lillington, Angier, 
Buies Creek, Erwin, Dunn, Goldsboro, Fayetteville, Spring Lake, 
Hope Mills, Clinton, and Roseboro
347 AM EDT Fri Aug 13 2021

...HEAT ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 7 PM EDT
THIS EVENING...

* WHAT...Heat index values up to 105 expected.

* WHERE...The Coastal Plain, eastern Sandhills, and a portion of 
  the northeast Piedmont of central North Carolina.

* WHEN...From noon to 7 PM EDT Friday.

* IMPACTS...Hot temperatures and high humidity may cause heat
  illnesses.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$
092 
WWUS72 KRAH 132308
NPWRAH

URGENT - WEATHER MESSAGE
National Weather Service Raleigh NC
708 PM EDT Fri Aug 13 2021

NCZ008>011-025>028-040>043-076>078-086-088-089-140015-
/O.EXP.KRAH.HT.Y.0004.000000T0000Z-210813T2300Z/
Granville-Vance-Warren-Halifax-Durham-Franklin-Nash-Edgecombe-
Chatham-Wake-Johnston-Wilson-Lee-Harnett-Wayne-Hoke-Cumberland-
Sampson-
Including the cities of Oxford, Creedmoor, Henderson, Kittrell, 
Warrenton, Norlina, Roanoke Rapids, Enfield, Scotland Neck, 
Durham, Rougemont, Louisburg, Franklinton, Nashville, 
Spring Hope, Rocky Mount, Tarboro, Princeville, Siler City, 
Pittsboro, Raleigh, Cary, Apex, Wake Forest, Knightdale, 
Smithfield, Selma, Clayton, Wilson, Sanford, Lillington, Angier, 
Buies Creek, Erwin, Dunn, Goldsboro, Raeford, Fayetteville, 
Spring Lake, Hope Mills, Clinton, and Roseboro
708 PM EDT Fri Aug 13 2021

...HEAT ADVISORY HAS EXPIRED...

$$

What forecasters said that day

The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this heat advisory went out at Aug 12, 2:55 PM EDT, 35 minutes earlier.

Area forecast discussion, Aug 12, 2:55 PM EDT, 35 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
255 PM EDT Thu Aug 12 2021

.SYNOPSIS...
On the western periphery of strong, subtropical high pressure
centered between the Carolinas and Bermuda, a surface trough will
remain in the lee of the southern and central Appalachians through
Saturday. Meanwhile, a cold front will approach slowly from the
northwest, become modulated by multiple episodes of convection and
outflow along its length, and settle across NC Saturday night into
Sunday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1055 AM Thursday...

The morning update was sent with little to no change from the
previous forecast.

.PREV DISCUSSION... /ISSUED 210 AM EDT Thu Aug 12 2021/

Once again, persistence is likely to be the best forecast today. The
overall pattern over the region is largely unchanged from yesterday,
including weak flow through the column, a weak Piedmont surface
trough over the W CWA, above-normal thicknesses (by 10-20 m), and a
strong mid level ridge centered near and just E of the NC coast.
With weak flow at all levels and a lack of dynamic forcing for
ascent, diurnal heating and destabilization will be the primary
drivers again today, with initiation most likely to occur along very
small-scale boundaries prompted by subtle discontinuities. Latest
models project PWs to be a bit lower than yesterday and suppressed
over and NW of the NW Piedmont, so we should again see the best
convection coverage (but still scattered at best) over the Triad
region, with only isolated shower/storms elsewhere and, likely,
little to nothing along/E of I-95 given the increasingly warm/stable
mid levels the further E one goes into the mid level ridge. Temps
today should not stray far from Wednesday's, and will go with highs
of 90-97. Given expected dewpoints (which should dip a bit with
mixing but remain in the 70s), and with a lean toward areas that saw
a heat index near 105 yesterday, will expand the existing heat
advisory a bit farther W to include a large portion of the Triangle
region where heat indices are likely to approach or exceed 105. Any
isolated to scattered showers/storms should be gone by late evening
and will be followed by declining mid/high cloud coverage overnight.
Lows 69-76. -GIH

&&

.SHORT TERM /FRIDAY AND FRIDAY NIGHT/...
As of 245 AM Thursday...

With little to no change in the in situ pattern or air mass, expect
more of the same Fri, with hot temps peaking in the low-mid 90s and
high humidity likely to prompt another heat advisory for portions of
central NC. Both the weak Piedmont surface trough and the mid level
anticyclone just to our E will stay in place, with modest PWs over
central NC not too far off normals. Will keep pops low and focused
on the W, scattered coverage in the Triad tapering to slight or no
pop E of the Hwy 1 corridor, from roughly mid afternoon to mid
evening. Expect fair skies overnight with lows 70-76. -GIH

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
As of 255 PM Thursday...

The cold front over the Midwest will continue slowly into the
Central Appalachians by Saturday, as the sub-tropical ridge weakens
and heights aloft begin to lower slightly across western NC in
response to a shortwave moving through the Great Lakes.  850mb temps
and ample sun support another day of highs in the lower 90s, which
will result in modest instability and a chance of storms moving east
off the mountains during the afternoon.  Models suggest more robust
convection across VA, which will help to nudge the front south
toward NC and may help to sustain showers and storms well into the
evening and overnight hours across at least the northern Piedmont.

The front is expected to shift south into the CWA and linger early
next week, with copious cloud cover and temps in the mid to upper
80s for the most part.  What was TS Fred yesterday has weakened to a
TD today but is still expected to restrengthen back to a TS over the
weekend and track along the west coast of FL to the Panhandle by
Monday morning. This will help to spread tropical moisture across
the SE, resulting in a continued increase in the unsettled weather.
There is still a lot uncertainty in how well organized the system
will become and whether or not will continue its forward track into
the southern Appalachians (latest ECWMF has trended toward the GFS
with a weaker system). Current forecast calls for up to 2-3 inches
of rain in the western Piedmont and higher amounts west of the
Yadkin River.  Given the uncertainty, the forecast is relatively
unchanged, if only trending a little more toward climo with respect
to POPs late in the week.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
As of 155 PM Thursday...

Aside from an isolated to widely scattered afternoon storm primarily
at INT/GSO, focused along an Appalachian-lee trough and/or outflow
from other nearby convection over wrn NC, VFR conditions are expected
through the TAF period.

Outlook: Persistence, generally VFR conditions away from widely
scattered afternoon-evening showers and storms are expected through
Sat. Moisture will increase and pool along a frontal zone that will
settle into cntl NC Sat night into Sun, at which time MVFR-IFR
ceilings, and locally numerous showers/storms and associated sub-VFR
conditions, are forecast. That regime may continue through early to
mid next week, as the front lingers nearby and the possible remnants
of Fred --and its associated tropical moisture-- move into the
Southeastern US.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
Heat Advisory from noon today to 7 PM EDT this evening for
NCZ011-025>028-041>043-077-078-088-089.

&&

SYNOPSIS...MWS
NEAR TERM...MWS/Hartfield
SHORT TERM...Hartfield
LONG TERM...Smith
AVIATION...MWS
Hazardous weather outlook, Aug 12, 3:25 AM EDT, 12 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
325 AM EDT Thu Aug 12 2021

NCZ011-025>028-041>043-077-078-088-089-130900-
Halifax-Durham-Franklin-Nash-Edgecombe-Wake-Johnston-Wilson-Harnett-
Wayne-Cumberland-Sampson-
325 AM EDT Thu Aug 12 2021

...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 7 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

Heat illnesses are possible today if precautions are not taken.
Outdoor exertion, especially in direct sunlight, can increase the
risk of heat illnesses in these conditions.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A heat advisory may be needed again on Friday, as hot temperatures
and high humidity push heat index values to around or above 105.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ007>010-023-024-040-073>076-083>086-130900-
Person-Granville-Vance-Warren-Alamance-Orange-Chatham-Stanly-
Montgomery-Moore-Lee-Anson-Richmond-Scotland-Hoke-
325 AM EDT Thu Aug 12 2021

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

The combination of hot temperatures and high humidity will push heat
index values to as high as 100 to 104 today. Heat illnesses are
possible if precautions are not taken. Outdoor exertion, especially
in direct sunlight, can increase the risk of heat illnesses in these
conditions.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Heat index values will once again reach 100 to 104 degrees on Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ021-022-038-039-130900-
Forsyth-Guilford-Davidson-Randolph-
325 AM EDT Thu Aug 12 2021

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 4:39 PM EDTSpecial Weather StatementRAHFranklin66 min
Aug 12, 4:56 PM EDTSpecial Weather StatementRAHForsyth, Guilford64 min
Aug 12, 5:21 PM EDTSevere Thunderstorm WarningRAHDavidson, Forsyth39 min
Aug 12, 5:38 PM EDTAreal Flood AdvisoryRAHForsyth108 min
Aug 12, 5:59 PM EDTSpecial Weather StatementRAHForsyth, Guilford61 min
Aug 12, 6:03 PM EDTSpecial Weather StatementRAHWake57 min
Aug 12, 6:22 PM EDTSpecial Weather StatementRAHDurham38 min
Aug 12, 7:15 PM EDTSpecial Weather StatementRAHMoore45 min

Nearby

Heat Advisories in North Carolina, 2021Every heat advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.